Kentucky, 2006

Damaging Wind in Kentucky, January 2, 2006

January 2, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 5:44 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 2, 5:44 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EST MON JAN 2 2006

.DISCUSSION...

FOR THE PERIOD TONIGHT THROUGH WEDNESDAY NIGHT...

SEVERE WEATHER EVENT ONGOING...WITH SQUALL LINE IN THE WESTERN
PORTION OF THE FORECAST AREA HEADING EAST. EVENT HAS EVOLVED SINCE
EARLIER WHEN THERE WERE TORNADIC SUPERCELLS AHEAD OF THE LINE JUST
WEST OF OUR FORECAST AREA. THE LINE HAS OVERTAKEN THE SEPARATE
SUPERCELLS WITHOUT FURTHER DEVELOPMENT AHEAD OF THE LINE. THE STORMS
HAVE EATEN UP THE MOST UNSTABLE AIR AND SHOULD SHOW AN OVERALL
WEAKENING TREND AS THEY MOVE THROUGH EASTERN KENTUCKY...WHERE THERE
WAS A DRYING DOWNSLOPE INFLUENCE AND THE HIGHER DEW POINTS NEVER
MADE IT IN.

BEHIND THE SQUALL LINE AND COLD FRONT WILL EXPECT SCATTERED SHOWERS
TO LINGER OVERNIGHT AS THE COLD MID/UPPER LOW CORE MOVES OVERHEAD.
ANY REMAINING SHOWERS SHOULD TAPER OFF EARLY TUESDAY AS THE UPPER
LOW MOVES OUT TO THE EAST. HOWEVER...FORECAST SOUNDINGS LOOK
SUPPORTIVE OF DRIZZLE THROUGH THE DAY...AND POSSIBLY INTO THE
EVENING.

HAVE COMPROMISED BETWEEN THE GFS AND NAM MOS FOR THE FIRST FEW
PERIODS...WITH A LEAN TOWARD THE COOLER NAM MOS...THINKING ITS
BETTER RESOLUTION WILL HANDLE THE LOW LEVELS BETTER.

TRICKY PART OF THE FORECAST COMES ON WEDNESDAY. QUESTION IS HOW
EFFECTIVELY THE CLOUDS WILL BREAK UP AND HOW QUICKLY A COLD FRONT
WILL ARRIVE LATE WEDNESDAY OR WEDNESDAY EVENING. HAVE USED A SIZABLE
SPREAD IN TEMPS ACROSS THE AREA...USING COOLER TEMPS IN THE NORTH TO
ACCOUNT FOR A MINIMAL AMOUNT OF SUN AND COLD FRONT ARRIVAL IN THE
AFTERNOON IN THE AFTERNOON...AND USING WARMER TEMPS IN THE SOUTH
WHERE MORE SUN IS EXPECTED AND THE FRONT WILL ARRIVE LATER.

BEHIND THIS NEXT FRONT...THERE COULD BE SOME SHOWERS ON WEDNESDAY
NIGHT...BUT THE MOISTURE DOES NOT LOOK DEEP ENOUGH TO REACH AIR
COLD ENOUGH FOR ICE CRYSTAL GROWTH...AND HAVE LIMITED THE PRECIP
TYPE TO LIQUID.

FOR THE PERIOD THURSDAY THROUGH MONDAY...

DEEP TROF WILL BE IN THE PROCESS OF FORMING OVER THE OHIO VALLEY AT
THE START OF THE PERIOD AND THE JKL CWA WILL BE IN THE THROWS OF A
NORTHWEST FLOW REGIME CHARACTERIZED BY PERIODIC VORTS SWINGING THRU
BRINGING BOUTS OF SHWRY PCPN AND AMPLE CLOUD COVER. DUE TO TIME
CONSTRAINTS W/ IMPENDING SEVERE WEATHER POSSIBILITIES...GFS WAS
RELIED UPON BUT A GLANCE AT ECMWF AND CANADIAN ENSEMBLE DATA SHOWS
GENERAL AGREEMENT FOR OUR AREA. VORT #1 SWINGS ACROSS THU W/
ANOTHER COMING ACROSS FRI AND A THIRD ON FRI NIGHT. CONFIDENCE IN
TIMING THESE VORTS IS NOT GREAT AS IS USUALLY THE CASE THIS FAR OUT
IN NW FLOW REGIMES BUT DID RAISE POPS INTO THE CHC RANGE THRU FRI
EVENING..HIGHEST IN THE FAVORED UPSLOPE AREAS THEN TAPERED THEM OFF
DURING THE DAY SAT. RIDGING BUILDS IN LATE SAT AND FLOW TURNS MORE
WRLY SO WILL DECREASE CLOUD COVER A LITTLE HOWEVER ANOTHER SYSTEM
MOVES ACROSS THE GREAT LAKES SUN NIGHT AND MON SWINGING A COLD FRONT
THRU THE AREA. AT THIS TIME MOISTURE APPEARS LIMITED SO WILL LOWER
POPS AND JUST CARRY A SLT CHC LATE SUN NIGHT AND MON.

THICKNESSES AND H8 TEMPS WELL BELOW 0C SUPPORT ALL SN THU NIGHT THRU
SAT. SOME QUESTION AS TO HOW LOW BL TEMPS WILL BE THU AFTERNOON SO
WILL MAINTAIN A SHRA/SHSN MIX FOR THE THU PERIOD. QPF IS LOW SO ANY
SNOW ACCUMULATIONS WILL BE LIGHT...HOWEVER COULD DEFINITELY SEE AN
INCH OR TWO OF ACCUMULATION OVER THE FAVORED HIGHER ELEVATION AREAS
OF EXTREME SE KY THU NIGHT THRU FRI NIGHT. A WINTERY MIX IS POSSIBLE
SUN NIGHT AND EARLY MON MORNING IF ANY PCPN FALLS AT ALL HOWEVER
THICKNESSES SUPPORT ALL RA DURING THE DAY MON.

PREFERRED TEMPS A DEGREE OR TWO HIGHER THAN MEX GUIDANCE THU NIGHT
W/ CLOUDCOVER AND PCPN...OTHERWISE WENT LOWER CLOSER TO AN ENSEMBLE
BLEND. THE COLDEST DAY APPEARS TO BE ON FRI W/ -10C H8 TEMPS OHD
SUPPORTING TEMPS SOME 10 DEGREES BELOW CLIMO AND SAT DOESN/T APPEAR
MUCH WARMER AS ANY WAA APPEARS TO HOLD OFF UNTIL SAT NIGHT AND SUN.
&&

.PREV DISCUSSION...

212 PM EST MON JAN 2 2006

QUICK MESOSCALE UPDATE ON EXPECTED SEVERE WEATHER THIS AFTERNOON...

18Z HAND ANALYSIS SHOWS MOIST TONGUE OUT AHEAD OF WELL DEFINED COLD
FRONT ACROSS WRN KY. AXIS OF HIGHER DEWPOINTS...IN THE LOWER 60S...
RUNS FROM BWG N TO SDF AND BMG. SQUALL LINE FEEDING OFF OF THIS
MOISTURE IN AREA OF 1000 J/KG CAPES HAS REALLY FILLED OUT NICELY W/
SUPERCELLS PRODUCING UP TO GOLF BALL SIZED HAIL OUT IN FRONT. AIRMASS
OVER ERN KY WILL CONTINUE TO MODIFY W/ MOISTURE AND WARM ADVECTION
AND BREAKS IN THE CLOUDS HELPING TEMPS SOAR UP CLOSE TO 70F...
ESPECIALLY W OF I-75 AND EXPECT THIS SQUALL LINE TO HAVE NO PROBLEMS
MOVING INTO THE WRN CWA. SQUALL LINE LIKELY WON/T ENTER THE JKL CWA
UNTIL AROUND 22Z...HOWEVER STORMS FIRING IN FRONT OF LINE WILL
LIKELY BEGIN IMPACTING PULASKI AND WAYNE COS. BEFORE THEN.

1000-850 MB MEAN WIND IS AROUND 180 DEGREES WHICH IS DOWNSLOPING OFF
OF PINE MOUNTAIN AND THE SMOKYS OVER THE ERN CWA AND THIS WILL HINDER
TSRA STRENGTH BY CUTTING DOWN ON AVAILABLE POTENTIAL ENERGY THE
FURTHER E THE STORMS MOVE. THUS THE THREAT OF SEVERE WX THIS EVENING
DIMINISHES THE FURTHER E YOU GO...HOWEVER THE THREAT IS STILL THERE
AS PARAMETERS SUGGEST SEVERE WX IS POSSIBLE OVER THE ENTIRE JKL CWA
THIS AFTERNOON AND EVENING.

1237 PM EST MON JAN 2 2006

AT MID DAY A WARM FRONT EXTENDS FROM CENTRAL IN SE THROUGH SW
OH...THEN IN A MUCH MORE DIFFUSE FORM ALONG THE WESTERN SLOPES OF
THE APPALACHIANS. A COLD FRONT WAS NEAR THE WABASH RIVER SOUTH
THROUGH EXTREME WESTERN KY AND TN. OUR MORNING SHOWERS AND STORMS
HAVE JUST ABOUT MOVED OUT. A SQUALL LINE WAS LOCATED ALONG THE COLD
FRONT AND HEADING EAST. OUR CHANCE OF PRECIP FOR THE REMAINDER OF
THE AFTERNOON IS CONSIDERABLY LOWER THAN PREVIOUSLY FORECAST. THE
SQUALL LINE IS LIKELY TO BE NEAR OUR SOUTHWEST COUNTIES BY THE START
OF 2ND PERIOD...AND HAVE USED THE HIGHEST POPS IN THE LIKELY
CATEGORY IN THE FAR SW FOR THIS AFTERNOON. HAVE GONE WITH 50%
ELSEWHERE...BUT EVEN THIS MAY ACTUALLY BE GENEROUS. THE SQUALL LINE
WOULD EITHER HAVE TO ACCELERATE OR THERE WOULD HAVE TO BE ADDITIONAL
ACTIVITY DEVELOP AHEAD OF IT IF THERE IS GOING TO BE PRECIP THIS
AFTERNOON IN MUCH OF THE AREA (AFTER THE LAST OF PRECIP LINGERING
FROM THE MORNING EXITS THE EAST EARLY THIS AFTERNOON). WE ARE STILL
OUTLOOKED FOR SLIGHT RISK OF SEVERE BY SPC...WHICH SEEMS REASONABLE.
INSTABILITY WILL BE THE LIMITING FACTOR. DRY MID LEVELS...FAVORABLE
WIND SHEAR... AND COLD AIR ALOFT WILL ALL BE FAVORABLE FOR SEVERE
STORMS.

546 AM EST MON JAN 2 2006

09Z SFC ANALYSIS SHOWS DEEP...BUT WEAKENING...LOW PRESSURE MOVING
EAST OUT OF THE PLAINS. THE CENTER OF THIS BROAD LOW IS LOCATED OVER
MISSOURI WITH A WARM/OCCLUDED FRONT RUNNING EAST FROM THIS AND
BISECTING EASTERN KENTUCKY AS IT SLOWLY LIFTS NORTH. THE SHOWERS AND
THUNDERSTORMS THAT THE FRONT HAS HELPED GENERATE ARE MOVING NORTHEAST
THROUGH THE CWA WITH PLENTY OF LIGHTNING AND SOME SMALL HAIL. IN THE
WAKE OF THE FRONT...SOUTH WINDS ARE COMMENCING WITH ALREADY WARM
TEMPS IN PLACE...DRIVING READINGS BACK TOWARD 60 DEGREES DESPITE THE
TIME OF DAY AND THE CALENDAR.

THE MODELS CONTINUE TO HAVE PROBLEMS WITH THE SLOWLY FILLING UPPER
LOW THAT WILL CUT AN EAST SOUTHEAST PATH THROUGH KENTUCKY TODAY AND
TONIGHT. THE LATEST NAM12 HAS REVERSED ITS 1/1/06 00Z TREND OF A MORE
OPEN AND FURTHER NORTH LOW IN FAVOR OF A SOLUTION SIMILAR TO THAT
OF THE GFS FROM LAST NIGHT. ITS LATEST SOLUTION IS STILL WEAKER THAN
THE GFS...BUT MAINTAINS A CLOSED LOW AS IT MOVES THROUGH THE
SOUTHERN APPALACHIANS ON THE WAY TO THE MID ATLANTIC COAST FOR
TUESDAY. DUE TO BETTER CONTINUITY HAVE LEANED TOWARD THE GFS SOLUTION
THIS MORNING...BUT DO LIKE MANY OF THE NAM/S SMALLER SCALE SPECIFICS.
IN THE WAKE OF THIS LOW...PRETTY STRONG RIDGING THEN BUILDS INTO THE
OHIO VALLEY BY TUESDAY EVENING BEFORE ANOTHER TROUGH WORKS EAST INTO
THE GREAT LAKES...MUCH QUICKER IN THE GFS THAN NAM. GIVEN THE
AMPLIFIED PATTERN...AM FAVORING THE SLOWER SOLUTION OF THE NAM.
REGARDLESS...THIS TROUGH IS PART OF THE ADVANCE GUARD ACTION OF A
LARGE AND PERSISTENT TROUGH THAT WILL REESTABLISH ITSELF OVER THE
EASTERN THIRD OF THE NATION TO END THE WEEK.

SENSIBLE WEATHER WILL FEATURE A VERY ACTIVE 24 HOURS THAT HAS ALREADY
KICKED OFF WITH STRONG THUNDERSTORMS CROSSING THE CWA DURING THE WEE
HOURS OF THIS MORNING. BREEZY SOUTH TO SOUTHWEST WINDS WILL CONTINUE
TO PUMP WARM AND MOIST AIR INTO EAST KENTUCKY EVEN AS THE COLD AIR
ALOFT FROM THE UPPER LOW APPROACHES. THIS IS SETTING THE STAGE FOR AN
AFTERNOON OF MODERATELY HIGH INSTABILITY...FOR JANUARY...AS CAPES
CLIMB TO BETWEEN 200 AND 500 J/KG AND LIS GO NEGATIVE. GIVEN THE
NAM/S ABRUPT JUMP SOUTH WITH THE SFC LOW THESE VALUES COULD BE EVEN
HIGHER IF A SFC SOLUTION CLOSER TO THE GFS OR ITS OWN FORECAST FROM
NEW YEARS DAY PANS OUT. SPC IS MAINTAINING A MODERATE RISK OF SEVERE
WEATHER FOR OUR SOUTHWEST COUNTIES THIS AFTERNOON AND EVENING WITH A
SLIGHT RISK ELSEWHERE. GIVEN THE POTENTIAL THAT EXITS FOR SEVERE
STORMS...AND THE EASE THAT CONVECTION DEVELOPED ALREADY EARLY THIS
MORNING...FEEL IT IS PRUDENT TO RETAIN THE SEVERE WORDING IN THE
ZONES...HWO AND SPS. THIS IS ESPECIALLY TRUE...GIVEN THE UNEXPECTED
TIME OF YEAR AND THE FACT THAT MANY PEOPLE ARE STILL ON A HOLIDAY
BREAK. BEST CHANCE OF THIS ACTIVITY WILL BE THIS AFTERNOON AS A MINI-
SQUALL LINE IS EXPECTED TO BREAK OUT AHEAD OF THE COLD/850 MB FRONT.
BY MID EVENING...THE THREAT WILL DIMINISH TO ONE OF JUST COLD RAIN AS
THE WINDS SWITCH TO THE WEST AND SWEEP THE MORE UNSTABLE AIR
EASTWARD. HAVE ALSO ADDED A MENTION OF HEAVY RAIN TODAY AS THE PWS
ARE QUITE HIGH FOR THE TIME OF YEAR...THIS MORNING.

LIGHT RAIN AND SPRINKLES WILL LINGER INTO TUESDAY MORNING FOR MOST OF
THE AREA AS THE LOW CLOUDS WILL BE TOUGH TO CLEAR. THESE CLOUDS WILL
KEEP THE DIURNAL CURVE OF THE TEMPERATURE FAIRLY NARROW THROUGH
WEDNESDAY. THE NEXT SYSTEM WILL AFFECT THE REGION LATE WEDNESDAY INTO
THURSDAY WITH THE INITIAL COLD FRONT TOO DRY TO YIELD MUCH...IF
ANY...PCPN BUT UPSLOPE AND WRAP AROUND MOISTURE SHOULD OVER COME
THIS TO SOME EXTENT WEDNESDAY NIGHT INTO THURSDAY. COOLER WEATHER
WILL BE THE RULE FOR THE REMAINDER OF THE WEEK AS THE UPPER TROUGH
BECOMES ESTABLISHED. THE OCCASIONAL THREAT OF LIGHT RAIN OR SNOW CAN
BE EXPECTED AS THE SFC REFLECTIONS OF THE SHORTWAVES WITHIN THE MAIN
TROUGH ROTATE THROUGH THE REGION.

THE MOS TEMPERATURES HAVE COME DOWN FOR TODAY WITH A MORE SOUTHERN
TRACK OF THE LOW IN VOGUE. AS A RESULT...HAVE BACKED OFF HIGHS A
BIT...MAINLY IN THE NORTH...STILL LEANING TOWARD HIGHS ABOVE MOS
CONSENSUS IN THE SOUTH TODAY. WITH LESS COLD AIR EXPECTED NOW BEHIND
THE SYSTEM...HAVE BUMPED UP THE MINS BY A COUPLE OF DEGREES...BUT
STILL AM COOLER THAN THE MOS AVERAGE. DO NOT SEE MUCH OF A
TEMPERATURE RISE FOR TUESDAY WITH SOME CONTINUED CAA...LIGHT
PRECIPITATION AND PLENTY OF LOW CLOUDS...FAVORED THE COOLER MET
NUMBERS. LIKEWISE...EXPECT THE LOW LEVEL MOISTURE AND CLOUDS TO KEEP
TEMPS FROM DROPPING OFF TOO MUCH TUESDAY NIGHT...THEREFORE WENT
CLOSER TO THE WARMER MAV VALUES. HIGHS WEDNESDAY WILL DEPEND ON THE
AMOUNT OF LEFTOVER LOW CLOUDS AND HIGHER WARM ADVECTION CLOUDS AHEAD
OF THE NEXT FRONT. THE MOS HAS A SPLIT OF MORE THAN 10 DEGREES AS THE
GFS HAS LESS CLOUDS. AM LEANING TOWARD A MORE PESSIMISTIC FORECAST
FOR CLOUDS SO HAVE GONE CLOSER TO THE MET NUMBERS.

WITH THE POPS...WENT CATEGORICAL TODAY AND TONIGHT FOR MOST
LOCATIONS...IN LINE WITH GUIDANCE. FAVORED THE MET NUMBERS MORE FOR
POPS ON TUESDAY...BUT KEPT VALUES IN THE CHANCE CATEGORY...NOT
EXPECTING ALL THAT MUCH QPF FROM THE UPSLOPE AND WRAP AROUND
MOISTURE. AFTER THAT...WENT DRY TUESDAY NIGHT THROUGH WEDNESDAY AS
HIGH PRESSURE MOVES THROUGH FOLLOWED BY A MOISTURE STARVED FRONT LATE
WEDNESDAY.

FOR THE GFE/IFPS GRIDS...USED MY STANDARD POPULATION PROCEDURE OF
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. ADJUSTED BOTH
ELEMENTS FOR SPECIFICS WITH THE SYSTEM MOVING THROUGH...MAINLY TO ADD
MORE DIURNAL EFFECTS TO THE WINDS AND TO ALLOW FOR SOME DRYING IN
THE DEWPOINTS THIS AFTERNOON. THE HOURLY TEMP GRIDS FEATURE RISING
TEMPS EARLY THIS MORNING AND MID AFTERNOON HIGHS...WITH THE DRY
SLOT...THEN TEMPS FALLING TONIGHT BEFORE MOSTLY FLAT-LINING TUESDAY
AS THICK CLOUDS LIMIT SOLAR INSOLATION AND WEAK CAA CONTINUES. THE
REST OF THE GRIDS WERE AGAIN IN EXCELLENT SHAPE...JUST FINE TUNED
THE POP AND SKY ONES TOWARD THE LATEST OBSERVATIONS AND FAVORED
NAM/GFS MODEL BLEND. ANOTHER MAIN CHANGE WAS TO ADD SOME GUSTY WINDS
AND SMALL HAIL ATTRIBUTES TO THE WEATHER GRIDS FOR THIS AFTERNOON
AND EARLY EVENING.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAL/ABE
Hazardous weather outlook, Jan 2, 1:07 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
107 PM EST MON JAN 2 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
107 PM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A LINE OF THUNDERSTORMS JUST AHEAD OF A COLD FRONT IS
EXPECTED TO MOVE THROUGH EASTERN KENTUCKY. ISOLATED THUNDERSTORMS
MAY ALSO OCCUR AHEAD OF THE LINE. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW SHOWERS ARE POSSIBLE FOR PARTS OF THE OUTLOOK AREA THURSDAY
THROUGH SATURDAY AS UPPER LEVEL DISTURBANCES TRACK ACROSS THE
SOUTHERN APPALACHIANS IN NORTHWEST FLOW AND BRING COLDER AIR INTO
THE REGION. ANY SNOW ACCUMULATIONS DURING THE PERIOD SHOULD BE
LIGHT...WITH THE BEST CHANCE FOR ACCUMULATING SNOW ON THE RIDGETOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE WEATHER REPORTS THIS
AFTERNOON AND EVENING.

HAL/GREIF

In the hours before

Local storm report, Jan 2, 5:51 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     1 E MOUNT VERNON        37.36N 84.33W
01/02/2006                   ROCKCASTLE         KY   LAW ENFORCEMENT

            ONE TREE DOWN ON COVE BRANCH ROAD.

&&

JCARICO
Local storm report, Jan 2, 6:00 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     1 S IRVINE              37.68N 83.97W
01/02/2006                   ESTILL             KY   LAW ENFORCEMENT

            ELECTRIC POLE BLOWN DOWN.

&&

JCARICO
Local storm report, Jan 2, 6:05 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 W BEATTYVILLE         37.58N 83.80W
01/02/2006                   LEE                KY   LAW ENFORCEMENT

            2 LARGE LIMBS BLOCKING ROUTE 52.

&&

JCARICO
Special weather statement, Jan 2, 6:17 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EST MON JAN 2 2006

KYZ044-050>052-058>060-068-069-079-080-083>085-108-111-114-030100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...CAMPTON...BEATTYVILLE...
BOONEVILLE
617 PM EST MON JAN 2 2006

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL EXIT THE AREA BETWEEN
6:30 AND 8 PM. THIS LINE WILL CONTINUE TO BRING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...STRONG GUSTY WINDS UP TO 50 MPH...SMALL
HAIL...AND RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. THE
HEAVY RAINS MAY CAUSE SOME SWELLING OF CULVERTS AND DITCHES IN LYING
AREAS...POSSIBLY SPILLING OVER INTO ROADS.

KYZ086>088-104-106-107-109-110-112-113-115>120-030100-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
617 PM EST MON JAN 2 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS THE
AREA BETWEEN 6:30 AND 8 PM. THIS LINE WILL CONTINUE TO BRING FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG GUSTY WINDS UP TO 50
MPH...SMALL HAIL...AND RAINFALL RATES UP TO AN INCH AND A HALF PER
HOUR. THE HEAVY RAINS MAY CAUSE SOME SWELLING OF CULVERTS AND DITCHES
IN LYING AREAS...POSSIBLY SPILLING OVER INTO ROADS.

GEOGERIAN
Local storm report, Jan 2, 7:01 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
701 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     WEST LIBERTY            37.91N 83.27W
01/02/2006                   MORGAN             KY   LAW ENFORCEMENT

            ATV TRAILER BLOWN INTO ANOTHER PARKED VEHICLE IN PARKING
            LOT.

&&

JCARICO
Local storm report, Jan 2, 7:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 E SANDY HOOK          38.09N 83.07W
01/02/2006  0.88 INCH        ELLIOTT            KY   PUBLIC

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
January 2, 7:07 PM EST
Where
Johnson County, Nippa
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.867, -82.783

Trees down on Kentucky Highway 1559 near Nippa and one other tree down on Connelly Creek on Kentucky Highway 1092.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486572.